Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 133, NWS Sioux Falls, SD

July 5, 1998Aurora County, Brule County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 5, 1998, 8:26 PM CDT for Aurora County, Brule County, South Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 1998, 8:26 PM CDT (01:26 UTC)
Expired
Jul 5, 1998, 8:55 PM CDT
In force
29 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Aurora County, SD, Brule County, SD

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1998-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2216 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1998-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2216 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
1.2
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 060126 RRA
SVRFSD
SDC003-015-060155-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
826 PM CDT SUN JUL 5 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN AURORA COUNTY IN SOUTHEASTERN SOUTH DAKOTA
  SOUTHEASTERN BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 855 PM CDT

* AT 823 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 30 MILES WEST OF MITCHELL  OR 13 MILES
  NORTHWEST OF STICKNEY  MOVING SOUTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STICKNEY                 AROUND 835 PM CDT
  AURORA CENTER            AROUND 840 PM CDT


WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED UNLESS IN AN
EMERGENCY.  MOTORISTS SHOULD NOT DRIVE INTO LOWt WATER CROSSINGS.

THIS WARNING REPLACES THE PREVIOUS WARNING FOR EASTERN BRULE AND
WESTERN AURORA COUNTIES.

WILLIAMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 10:05 AM CDT, 10 hours 21 minutes earlier.

Area forecast discussion, Jul 5, 10:05 AM CDT, 10 hours 21 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1005 AM CDT SUN JUL 5 1998

SCT HVY SHWRS/TSTMS DUMPED UP TO 1.5 INCHES OF RAIN IN A FEW AREAS OF
FAR SE SD AND NW IA THIS MRNG BUT TROPICAL WV HEADING E. HOWEVER
APPEARS OUTFLOW BOUNDARY HEADING N TOWARDS NRN STREAM SHORT WV DIVING
ESE OVR ERN SD WL SET OFF MORE SCT TSTMS. ATTM LOOKS MORE LIKE MORE
LCLLY HVY RAIN BUT SVR NOT OUT OF QUESTION AS DAYTIME HEATING GETS
INVOLVED. PREV FCST LOOKS REASONABLE OVERALL BUT FCST HIGH TEMPS MAY
BE A LITTLE ON THE HIGH SIDE IN A FEW AREAS.

LOOKING AT NEW MODELS...PREV NGM BAD AGAIN MOVG MAIN SFC LOW TOO FAR
N AND E THRU MON MRNG. APPEARS MUCH BTR CHC SVR MAY AFFECT AREA MON
AFTN AND EVE AS MAIN DYNAMICS INTERSECT MOIST AND UNSTABLE AIR MASS.
WL WORRY ABOUT THAT ON AFTN PACKAGE.

.FSD...NONE
RYRHOLM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:34 PM CDTSevere Thunderstorm WarningFSDAurora, Brule51 min
Jul 5, 8:56 PM CDTSevere Thunderstorm WarningFSDDouglas34 min
Jul 5, 9:33 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas32 min
Jul 6, 8:10 AM CDTSevere Thunderstorm WarningFSDBrule35 min
Jul 6, 8:48 AM CDTSevere Thunderstorm WarningFSDBrule32 min
Jul 6, 9:21 AM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas49 min
Jul 6, 10:04 AM CDTSevere Thunderstorm WarningFSDCharles Mix46 min
Jul 6, 10:11 AM CDTSevere Thunderstorm WarningFSDDouglas34 min
Jul 6, 1:31 PM CDTSevere Thunderstorm WarningFSDBrule49 min
Jul 6, 1:53 PM CDTSevere Thunderstorm WarningFSDAurora47 min
Jul 6, 2:00 PM CDTSevere Thunderstorm WarningFSDCharles Mix35 min
Jul 6, 2:16 PM CDTSevere Thunderstorm WarningFSDDavison, Douglas34 min
Jul 6, 2:39 PM CDTSevere Thunderstorm WarningFSDCharles Mix36 min
Jul 6, 2:46 PM CDTSevere Thunderstorm WarningFSDHutchinson49 min
Jul 6, 3:18 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix32 min
Jul 6, 3:54 PM CDTSevere Thunderstorm WarningFSDBon Homme, Yankton36 min
Jul 6, 4:30 PM CDTSevere Thunderstorm WarningFSDYankton35 min
Jul 6, 5:33 PM CDTSevere Thunderstorm WarningFSDClay32 min
Jul 6, 5:37 PM CDTFlash Flood WarningFSDYankton2 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.